Gianvi and other similar contraceptives containing drospirenone have recently been linked to heart attacks and a variety of other life-threatening cardiovascular events. Considering the severity of these types of side effects, many in the medical community are now urging women taking Gianvi to consider alternative courses of treatment. Signs and symptoms of a Gianvi-induced heart attack may include chest pain, shortness of breath, anxiety, lightheadedness, nausea and vomiting.
What’s the problem with Gianvi?
Manufactured and marketed by Teva Pharmaceuticals, Gianvi is a generic version of Bayer’s blockbuster birth control pill Yaz. Like Yaz, Gianvi contains a new, fourth generation progestin known as drospirenone. Unfortunately, drospirenone-containing birth control pills have been increasingly associated with heart attacks and other life-threatening complications.
Gianvi Heart Attack
A heart attack (also known as myocardial infarction) typically occurs when a blood clot blocks the flow of blood through a coronary artery – a vessel that delivers blood to the heart muscle. Inhibited blood flow to the heart can result in damaged or destroyed coronary tissue. Unfortunately, Gianvi-induced heart attacks have the potential to be fatal. This is often because patients tend to confuse their symptoms with a minor illness, like indigestion, and delay seeking treatment. Signs and symptoms of a heart attack may include:
- chest pain or discomfort
- upper body pain
- stomach pain
- shortness of breath
- clammy skin
- unusual or unexplained fatigue
Not all people will suffer these side effects to the same degree. In fact, some heart attack victims may have no symptoms at all. But a good rule of thumb is that the more signs and symptoms you have, the greater the likelihood that you may be having a heart attack.